|Cholesterrol and Protease
Dec 22, 1999
My question deals with high Cholesterol levels in HIV+ patients taking Protease Inhibitors. I have been positive for 3+ years and have been taking Protease (Crixivan or Viracept)inhibitors and Combivir during that time. I have had off and on problems with high cholesterol levels. Currently my cholesterol level is 270; I am taking no drugs for the cholesterol. Is this high level related to my being HIV+ or is it related to the Protease Inhibitors? I am considering switching to Sustiva from the protease due to this. Other than the cholesterol, my health is good. I am currently undetectable and have a 1100 Tcell level.
Response from Dr. Pavia
The cholesterol problem is one that is not really fully solve yet.
First, it seems likely, but by no means proven, that PI's and probably sustiva raise cholesterol levels. The risks of heart disease due to these increased cholesterols are largely unknown, but one thing is clear. For most people, the risk of increased cholesterol, a small increase in risk of having heart disease over the next 10-30 years, is tiny compared to the risk of untreated HIV. If you have been around long enough, you remember those risks all too well.
How high is too high depends on a few things. What are your other risks for heart disease? Do you have high blood pressure? smoke? are you overweight? is there a strong history of early heart disease in your family? Another issue is how high is your LDL ('bad cholesterol') and HDL ('good cholesterol').
In general you want your cholesterol below 240, and preferably below 200. Usually you want to start with diet and excercise, but may need to consider a "statin" type drug. Based on the available studies, we could not predict that switching to Sustiva will lower your cholesterol, but it might increase the good cholesterol. Viramune may lower cholesterol on average, based on a few small, short studies, but we cannot be sure. Talk this one over with your doctor, and don't worry about making a rapid decision. We are talking about a risk over years, so spend the time to think about it.
POST-EXPOSURE treatment in needle-stick injuries of a HIV+ Patient.
LONG-TERM PREDNISONE USE
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.